Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS El Paso, TX

June 4, 1997Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jun 4, 1997, 5:57 PM MDT for Hudspeth County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1997, 5:57 PM MDT (23:57 UTC)
Expired
Jun 4, 1997, 6:45 PM MDT
In force
48 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 133 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 12.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
2511 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 042356 RRA
SVRELP
TXC229-050045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
557 PM MDT WED JUN 4 1997
 
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST TEXAS
 
   ...HUDSPETH COUNTY
 
AT 555 PM DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
5 MILES SOUTH OF CORNUDAS. MOVEMENT WAS SOUTH AT 10 MPH.
HAIL TO ONE INCH IS LIKELY WITH THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:01 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 4, 3:01 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT WED JUN 4 1997

SIG LOW LVL MSTR INCRS LAST NGHT AS DRYLN BACK UP ALMOST TO CNTNTL
DVIDE. EPZ SNDG SHOWED MARKD INCREASE IN MSTR AT ALL LVLS AS MID AND
HI MSTR ALSO WRKD IN FRM THE SOUTH. PWS UP FROM 30 PCNT TO 100 PCNT
OF NORM. EXPCT FORMATION OF CU THIS AFT...WITH ISLD CVCTN IN E
ZONES...ESP ALONG SACRAMENTOS. WILL BE HARD PRESSED TO MAKE 100 TDY
IN ELP WITH CLDS.

MDLS YSTRDAY FAILD TO HINT AT BACKING OF
NGM AND ETA GENERALLY SIMULAR IN FOUS GUID IN MOISTNG UP MID AND HI
LVS THRU 48H...AND FINALLY GETTING SOME TO THE SFC...THNKS TO
SOUTHERLY FLOW AND FROM ABV LEVELS...AT 48H WITH SOME SIG MEASURABLE
PCPN.  ETA QUITE UNSTLB THIS AFT...AND LOOKS TO BE ON ACCORDING TO
MODIFIED SNDNG. WILL MENTION LOW POPS TNGHT..THUR AFT..AND EVE FOR
PTS W OF CONTNTL DVIDE...HIGHER IN FAR E ZONES. MOS TMPS SEEM VYR
REASONABLE SO I WONT STRAY MORE THAB A DEGREE OR TWO FROM GUID.

IN EXTND...MRF AND EURO DIG PAC TROF S TO SOUTHERN AZ AND THEN BEGIN
TO FILL IT IN SUN AND MOV IT OUT TO THE NE ON MON.  SOULD HLP TO
KEEP SOME MSTR OVR AREA WITH SOME PSBL BREEZES.

 14 / BIRD

SILVER CITY           BB  58/ 84/ 55/ 80 1121
TRUTH OR CONSEQUENCES BB  66/ 90/ 63/ 86 1121
ALAMOGORDO            BB  66/ 92/ 63/ 88 1121
CLOUDCROFT            EE  49/ 71/ 46/ 67 3231
LORDSBURG             BB  62/ 94/ 59/ 90 0--1
DEMING                BB  62/ 92/ 59/ 88 1221
LAS CRUCES            BB  63/ 91/ 60/ 87 1221
EL PASO               BB  68/ 94/ 65/ 90 1221

In the hours before

Local storm report, Jun 4, 5:25 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
525 PM MDT WED JUN 4 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0436 PM    SIERRA BLANCA             TX   1.75 INCH HAIL
06/04/97   HUDSPETH
Local storm report, Jun 4, 5:29 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
525 PM MDT WED JUN 4 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0436 PM    SNIERRA BLANCA             TX   1.75 INCH HAIL
06/04/97   HUDSPETH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:19 PM MDTSevere Thunderstorm WarningEPZHudspeth41 min
Jun 4, 4:39 PM MDTSevere Thunderstorm WarningEPZHudspeth51 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.